Arizona, 2019Flash Flooding and Lightning Strike in Arizona, July 31, 2019
July 31, 2019 · NWS TWC · 4 events in 1 county or zone
Isolated to scattered showers and thunderstorms formed across southeast Arizona. Heavy rain from storms caused flash flooding on the east side of Tucson and caused damage to a building in Ajo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered showers and thunderstorms formed across southeast Arizona. Heavy rain from storms caused flash flooding on the east side of Tucson and caused damage to a building in Ajo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:06 PM MST, 49 minutes earlier.
Area forecast discussion, Jul 31, 2:06 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
206 PM MST Wed Jul 31 2019
.SYNOPSIS...Temperatures will remain below normal this afternoon
with scattered to numerous showers and thunderstorms, some of which
will produce heavy rainfall. Thursday into the weekend there will be
less shower and thunderstorm activity with temperatures climbing
above average again by Friday with the above normal temperatures
continuing for the weekend.
&&
.DISCUSSION...Deep moisture with precipitable water values of 1.5
to 2 inches across much of southeast Arizona is resulting in a busy
afternoon with scattered to numerous showers and thunderstorms.
These have developed in the areas that had ample sunshine this
morning allowing the atmosphere to destabilize with MLCAPE values of
1000-2000 J/kg. The storms we've seen so far today have been
efficient rainfall producers with up to 0.75 inches in less than 30
minutes. With only around 10 kts of mean southerly mid level
steering flow on the east side of a weak trough extending from
the Gulf of California into the western deserts, the thunderstorms
are moving slow enough that excessive rainfall and areas of flash
flooding will be the main concern throughout the afternoon. An
isolated severe thunderstorm is possible especially with cell
mergers with wet microbursts being the main threat. The Tucson Metro
was somewhat worked over from the light showers that went through
earlier which means that with increased anvil shading now moving in
that thunderstorm coverage might be a bit lacking. However, just
peaking at the latest KEMX radar imagery, it is a bit more hopeful
so perhaps we can squeak out a few storms in the Tucson Metro.
Otherwise, unlike the past couple of days we should see much of the
shower and thunderstorm activity start to diminish after sunset.
A reduction in shower and thunderstorms to a more typical
regime is expected starting Thursday and into the weekend. The high
pressure will still remain in a fairly favorable position from New
Mexico into the Four Corners region with east to southeasterly flow
aloft and more typical moisture values for early August. Therefore,
expect mainly afternoon and evening isolated to scattered shower and
thunderstorm coverage mainly east of a line from about Eloy-Sells-
Sasabe through the weekend. An uptick in the monsoon is possible
around Tuesday/Wednesday of next week as a possible inverted trough
to our south influences the region but confidence is still a bit low
in this scenario.
Temperatures will be below normal today by about 5 to 8 degrees but
then moderate back up to normal levels on Thursday. Thereafter,
temperatures will continue to warm with highs a few degrees about 3
to 6 degrees above normal Friday through Monday.
&&
.AVIATION...Valid through 02/00Z.
Scattered to numerous SHRA/TSRA across the region during the
afternoon and evening. Thunderstorms and showers should generally
move north of all terminals by 01/02Z. Wind gusts around 40 kts are
possible along with brief MVFR cigs/vsbys with any storm. Outside of
TSRA winds, expect generally westerly winds of 4-9 kts during the
afternoon then becoming light and variable again overnight. Isolated
to scattered thunderstorms and showers return Thursday afternoon but
should generally remain east of KTUS and KOLS. Aviation discussion
not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered to numerous showers and thunderstorms
continuing this afternoon. Isolated to scattered storms will
generally be expected in Graham and Greenlee counties late this
evening as they move to the north. This added moisture/storm
activity will result in below average high temperatures this
afternoon, recovering to near normal Thursday, with minimum
humidities that hover in the 30s across the lower deserts. 20-foot
winds are generally from the west and under 10 mph today except near
thunderstorms where gusty outflows are expected. Conditions start
drying up Thursday with minimum humidities approaching 20 pct in
lower elevations starting Friday. 20-foot winds will remain
generally light and terrain driven through the afternoons.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 31, 11:55 AM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HEAVY RAIN 4 N HUACHUCA CITY 31.69N 110.35W
07/31/2019 M0.70 INCH COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED 0.70 INCHES OF RAIN
FALLING IN 12 MINUTES.
&&
MPSpecial weather statement, Jul 31, 12:08 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1208 PM MST Wed Jul 31 2019
AZZ508-513-311945-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1208 PM MST Wed Jul 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 1245 PM MST...
At 1208 PM MST, Doppler radar was tracking a strong thunderstorm over
Douglas, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3156 10983 3146 10937 3133 10944 3134 10982
TIME...MOT...LOC 1908Z 224DEG 9KT 3133 10958
GL
Special weather statement, Jul 31, 1:15 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
115 PM MST Wed Jul 31 2019
AZZ506-514-312100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-
115 PM MST Wed Jul 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
200 PM MST...
At 115 PM MST, Doppler radar was tracking a strong thunderstorm over
Oracle, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oracle, Mammoth, Saddlebrooke, San Manuel, Campo Bonito, Oracle
Junction and Biosphere 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3252 11061 3252 11095 3275 11086 3276 11053
TIME...MOT...LOC 2015Z 199DEG 7KT 3258 11078
GL
Special weather statement, Jul 31, 2:20 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST Wed Jul 31 2019
AZZ504-507-513-312200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
220 PM MST Wed Jul 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
300 PM MST...
At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Corona De Tucson, or 13 miles east of Sahuarita, moving north at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tucson, Vail, East Sahuarita, Corona De Tucson, Saguaro National Park
East and Rita Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3177 11057 3176 11090 3213 11088 3214 11062
TIME...MOT...LOC 2120Z 165DEG 8KT 3194 11072
GL
Special weather statement, Jul 31, 2:44 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
244 PM MST Wed Jul 31 2019
AZZ502>504-312215-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
244 PM MST Wed Jul 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
315 PM MST...
At 241 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms approaching portions of the Greater Tucson area. These
storms were moving north at 5 to 10 mph.
Winds in excess of 40 mph will be possible with these storms along
with heavy downpours and small hail.
Locations impacted include...
Tucson, Flowing Wells, South Tucson, Three Points, Tucson Estates,
Saguaro National Park West, Valencia West, Tucson International
Airport, San Xavier Mission and Ryan AirField.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3198 11089 3197 11144 3235 11132 3233 11088
TIME...MOT...LOC 2141Z 190DEG 5KT 3207 11099
Event by event
2 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.
Heavy Rain, Pima
- When
- July 31, 2:55 PM MST to 3:45 PM MST
- Where
- Pima County, 0.29 mi ENE of Ajo
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 32.372, -112.865
About 2.5 inches of rainfall in less than two hours caused the roof of a historic building to collapse in Ajo. Residents of the building, which used to be the Curley School, were displaced.
Lightning, Pima
- When
- July 31, 3:20 PM MST
- Where
- Pima County, 1.51 mi NE of Tucson
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.243, -110.909
Lightning struck an orthodontist office in Tucson near Pima and Alvernon causing damage to some computer equipment in the office.
Flash Flood, Pima
- When
- July 31, 3:25 PM MST to 5:00 PM MST
- Where
- Pima County, 6.73 mi ENE of Littletown to 1.94 mi SSW of Sabino
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.156, -110.759
About 2.5 inches of rain caused flash flooding on the east side of Tucson. The intersection of 22nd and Kolb as well as the intersection of Irvington and Pantano had over a foot water running through them. Numerous vehicles were stranded in the flood waters and several water rescues were performed in the area. An 11-year old child was rescued after falling into a swift flowing Alamo Wash near Bellevue St.
Flash Flood, Pima
- When
- July 31, 3:45 PM MST to 4:45 PM MST
- Where
- Pima County, Ajo to 0.29 mi NE of Ajo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.370, -112.870
Heavy rainfall of 2.5 inches caused flash flooding in Ajo with water over 1 foot deep flowing across many streets.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, July 31, 20191 death · 1 event
- Flooding and Hail in Massachusetts, July 31, 2019$154,000 · 1 in hail · 42 events
- Flash Flood and Damaging Wind in Utah, July 31, 2019$60,000 · 50 kt wind · 2 events
- Flood and Damaging Winds in Kansas, July 31, 2019$35,000 · 61 kt wind · 7 events
- Flash Flood and Flood in Nevada, July 31, 2019$27,000 · 3 events
- Hail and Damaging Winds in Virginia, July 31, 2019$15,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Virginia, July 31, 20191 in hail · 19 events
- Damaging Winds in New Jersey, July 31, 2019$18,000 · 52 kt wind · 3 events
- Damaging Winds in New York, July 31, 2019$18,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Kansas, July 31, 20191.25 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 31, 201955 kt wind · 10 events
- Hail and Damaging Wind in North Dakota, July 31, 20191.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843838, 848078, 843834, 847613.